Wisconsin, 2010

Strong Wind in Wisconsin, May 5, 2010

May 5, 2010 · NWS GRB · 3 events in 3 counties and zones

Strong winds developed behind an area of low pressure. Gusts of 45 to at least 50 mph were reported over much of central and east-central Wisconsin.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Strong winds developed behind an area of low pressure. Gusts of 45 to at least 50 mph were reported over much of central and east-central Wisconsin. At least two dozen trees were knocked down, as were numerous power lines. A semitrailer in Winnebago County was blown over by the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 5, 2:09 AM CST, 8 hours 51 minutes earlier.

Area forecast discussion, May 5, 2:09 AM CST, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
309 AM CDT WED MAY 5 2010

.SHORT TERM...TODAY/TONIGHT/THURSDAY. A BAND OF SHOWERS CONTINUES
TO TRACK EASTWARD OVER THE SOUTHEAST HALF OF WISCONSIN ALONG AND NEAR
THE COLD FRONT. EXPECT THE LAST OF THE SHOWERS TO DEPART MTW
COUNTY AROUND DAYBREAK. WILL LEAVE OUT OF THE MORNING FORECAST
PACKAGE FOR TODAY AND WILL HANDLE ANY LINGERING EARLY MORNING
SHOWERS WITH NOWCASTS. OTHERWISE THE MAIN FOCUS TODAY IS MAX WIND
SPEEDS AND GUSTS AS THE DRY SLOT WORKS OVER THE REGION AND UPPER
JET DISSECTS THE STATE. ANTICIPATE DEEP MIXING OF THE BOUNDARY
LAYER WINDS TO PRODUCE AT LEAST 30 KTS GUSTS LATE THIS MORNING
INTO THE AFTERNOON.

WILL CONTINUE THE IDEA OF WRAP AROUND CLOUDS AND LITE SHOWER
MENTION OVER THE NORTH LATER THIS AFTERNOON AND INTO THIS EVENING
AS THE COLD UPPER LOW DRIFTS OVER THE NORTHERN GREAT LAKES REGION.
MIN TEMPS FALLING INTO THE 30S OVERNIGHT AND SOME POTENTIAL OF
FROST IF SIGNIFICANT CLEARING AND WINDS CALM...BUT EXPECT THE GRADIENT
WILL KEEP TEMPS AT THE 3 HOURLY RANGE AND ABOVE THE FROST TEMP
RANGE.

WEAK SURFACE RIDGE WITH A MID LEVEL RIDGE PROGGED TO PASS OVER
THURSDAY TO PROVIDE A PERIOD OF QUIET WEATHER. LIKELY AFFECTS OF
THE NEXT SYSTEM APPROACHING FROM THE PLAINS WILL BE INCREASING CLOUDS
FROM SOUTHWEST TO NORTHEAST THURSDAY AFTERNOON.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
GFS QUICKER BRINGING PRECIPITATION INTO THE REGION THURSDAY NIGHT
COMPARED TO THE WRF/ECMWF. TOOK A BLEND BETWEEN THE TWO FOR
PRECIPITATION CHANCES. LOWEST CHANCES WILL OVER THE FAR NORTHEAST
AND HIGHEST CHANCES ACROSS THE SOUTHWEST. ON FRIDAY...UPPER LOW
EXPECTED TO MOVE INTO THE WESTERN GREAT LAKES REGION. THE COMBINATION
OF THE UPPER LOW MOVING TOWARDS WISCONSIN...FAIRLY DECENT SHORTWAVE
ENERGY MOVING ACROSS THE STATE...WEAK LOW LEVEL WARM ADVECTION
AND THE REGION WILL BE IN THE LEFT EXIT REGION OF A 135 KNOT JET
(WRF) SHOULD BRING OCCASIONAL RAIN TO THE AREA ON FRIDAY. PRECIPITATION
SHOULD BEGIN TO TAPER OFF FRIDAY AFTERNOON OVER THE SOUTHERN PORTION
OF THE AREA AS BEST DYNAMICS SHIFT TO NORTHERN WISCONSIN. BASED
ON 925MB TEMPERATURES...HIGHS SHOULD BE IN THE UPPER 40S TO LOWER
50S AWAY FROM THE LAKE.

THINGS GET INTERESTING FRIDAY NIGHT AS NEW WRF/ECMWF BRING DECENT
QPF TOTALS ACROSS THE NORTH. 1000/850MB THICKNESS DROP SUBSTANTIALLY
FRIDAY EVENING TO THE POINT THAT PRECIPITATION WILL TURN TO ALL
SNOW OVER THE FAR NORTH. QUESTION IS HOW MUCH SNOW COULD FALL IS
STILL IN QUESTION DEPENDING ON SNOWFALL RATES...WARM GROUND AND HOW
MUCH QPF IS ACTUALLY LEFT BEFORE PRECIPITATION CHANGES TO ALL
SNOW. WILL HIGHLIGHT IN THE HAZARDOUS WEATHER OUTLOOK. DID SHIFT
THE CHANCE OF SNOW FURTHER SOUTH INTO THE FOX VALLEY REGION AND
LAKESHORE COUNTIES LATE FRIDAY NIGHT INTO SATURDAY MORNING. DO NOT
EXPECT ANY ACCUMULATIONS IN THIS REGION.

HIGH PRESSURE BUILDS INTO THE REGION SATURDAY AFTERNOON. WILL LINGER
A SMALL CHANCE OF RAIN OR SNOW SHOWERS SATURDAY MORNING BEFORE
HIGH ESTABLISHES ITSELF ACROSS WISCONSIN.

SYSTEM FOR EARLY TO MIDDLE OF NEXT WEEK STILL UNCERTAIN AS ECMWF
FURTHER NORTH WITH SYSTEM. THE GFS HAS SHIFTED SYSTEM FURTHER SOUTH.
WILL LEAVE CURRENT FORECAST SINCE THERE IS PLENTY OF TIME TO GET A
HANDLE ON THIS SYSTEM AND SEE WHICH DIRECTION IT WILL TAKE.

ANTICIPATE FREEZE/FROST WARNINGS SUNDAY MORNING. CONDITIONS APPEAR
FAVORABLE FOR A LONG HARD FREEZE...ESPECIALLY OVER THE NORTH.
&&

.AVIATION...AFTER A BAND OF SHOWERS DEPARTS EASTERN WISCONSIN
THIS MORNING...VFR CONDITIONS WILL PREVAIL. SOME PATCHY MVFR CIGS
MAY WORK INTO FAR NORTHERN WISCONSIN THIS AFTERNOON WITH ANY
SHOWER ACTIVITY. BREEZY TO WINDY CONDITIONS ARE EXPECTED TO
DEVELOP TODAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/ECKBERG
Hazardous weather outlook, May 5, 3:35 AM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
435 AM CDT WED MAY 5 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-060945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
435 AM CDT WED MAY 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS SOME POTENTIAL FOR A LATE SEASON SNOWFALL FRIDAY NIGHT
ACROSS FAR NORTH CENTRAL WISCONSIN. IT IS WAY TOO EARLY TO
DETERMINE SNOWFALL AMOUNTS AT THIS TIME.

A HARD FREEZE IS EXPECTED SATURDAY NIGHT ACROSS PORTIONS OF
CENTRAL AND NORTH CENTRAL WISCONSIN. FROST AND FREEZE HEADLINES
WILL LIKELY BE NEEDED SATURDAY NIGHT ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-060945-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
435 AM CDT WED MAY 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL REACH SMALL CRAFT ADVISORY CRITERIA TODAY
BEFORE SUBSIDING THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY EAST WINDS AND BUILDING WAVES MAY REACH SMALL CRAFT ADVISORY
CRITERIA FROM TIME TO TIME FRIDAY. ON FRIDAY NIGHT INTO
SATURDAY...GUSTY NORTHWEST WINDS WILL CREATE HAZARDOUS CONDITIONS
FOR SMALL CRAFT.

ECKBERG/TDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Waupaca

When
May 5, 11:00 AM CST to 3:00 PM CST
Where
Waupaca forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Strong winds knocked down over a dozen trees in Waupaca County. Numerous power lines were also downed.

Strong Wind, Outagamie

When
May 5, 11:00 AM CST to 3:00 PM CST
Where
Outagamie forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Strong winds knocked down at least a half dozen trees which blocked traffic on area roads in Appleton. Twelve power lines were also downed by the wind.

Strong Wind, Winnebago

When
May 5, 11:00 AM CST to 3:00 PM CST
Where
Winnebago forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Strong winds gusting to around 50 mph knocked over a semi-trailer near the intersection of Highways 10 and 45 near Winchester. Numerous trees and power lines were down across the county.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236017, 236019, 236020.